Oregon, 2006

High Wind in Oregon, December 14 to 15, 2006

December 14 to 15, 2006 · NWS PQR · 12 events in 8 counties and zones

A very strong Pacific storm system plowed across the Pacific Northwest, bringing strong and damaging winds to northwest Oregon. Wind speeds in excess of 100 mph were seen on the coast and in the Coast Range, as well as wind speeds near 100 mph on Mt.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A very strong Pacific storm system plowed across the Pacific Northwest, bringing strong and damaging winds to northwest Oregon. Wind speeds in excess of 100 mph were seen on the coast and in the Coast Range, as well as wind speeds near 100 mph on Mt. Hood. Wind speeds of 60-80 mph were seen in the Willamette Valley and through the Columbia River Gorge. The storm brought widespread downed trees and power lines, and at the peak of the storm left nearly 500,000 homes across the region without power - some for days to come. Many roads were left impassable due to downed trees - and all major east-west highways leading from the Willamette Valley into the Cascades and to the coast were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 2:55 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 14, 2:55 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
255 PM PST THU DEC 14 2006

.SYNOPSIS...A POWERFUL STORM SYSTEM WILL MOVE THROUGH SW WASHINGTON
AND NORTHWEST OREGON THIS EVENING AND TONIGHT. A MUCH COOLER
AIR MASS WILL SETTLE OVER THE AREA FRIDAY. A MUCH LESS ACTIVE PATTERN
WILL BE OVER THE REGION SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK.
&&

.SHORT TERM...POTENT STORM STILL ON TRACK. 18Z PAC ANALYSIS SHOWED
A 980 MB LOW CENTER NEAR 48N AND 132W. THE 6-HR GFS IS QUITE CLOSE
BUT JUST A LITTLE WEAKER. WARM FRONT HAS ALREADY MOVED N OF THE METRO
AREA. KPDX WENT FROM 47 DEG SHORTLY BEFORE NOON TO 56 DEGREES BY
2015Z. INFRA-RED IMAGERY SHOWS THE COLDEST-TOPPED CLOUDS...
ASSOCIATED WITH HEAVIEST RAINFALL...HAS MOVED INTO CENTRAL WA.
RAINFALL RATES ASSOCIATED WITH THE ENHANCED CLOUD-TOP AREA WERE ON
THE ORDER OF 0.2 TO 0.3 INCHES PER HOUR. HIGH WIND ALREADY OCCURRING
ALONG THE COAST. AS OF 21Z GUSTS 75-85 MPH HAVE OCCURRED ALONG THE
CENTRAL COAST AND UP TO 65 MPH ON THE NORTH OREGON COAST.

MODELS MOVE THE LOW CENTER TO THE S END OF VANCOUVER ISLAND BY 06Z.
VERY STRONG ISALLOBARIC RISES AS THE LOW MOVES N OF THE FORECAST
AREA WILL RESULT IN CONTINUED HIGH WIND CONDITIONS. INITIAL COLD
FRONT HITS THE COAST AROUND 03Z AND THEN TO THE CASCADES AROUND
MIDNIGHT. A SECONDARY FRONT MOVES IN SHORTLY AFTER 12Z...WHICH WILL
MARK THE LEADING EDGE OF THE COLDEST POST-FRONTAL AIR. SNOW LEVELS
WILL PLUMMET OVERNIGHT. NAM-12 850 MB FLOW 35 TO 50 KT 09Z-12Z BUT
STARTS TO WEAKEN THEREAFTER. WILL MAINTAIN BLIZZARD WARNING. PEAK
SNOWFALL PERIOD LIKELY 10Z-20Z AND COULD SEE SOME PRETTY DECENT
HOURLY AMOUNTS. MAY NOT HIT ACTUAL HEAVY SNOW/WINTER STORM CRITERIA
BUT THE WIND...BLOWING SNOW...AND RESULTANT WHITE-OUT CONDITIONS
WARRANT THE BLIZZARD WARNING. COLD POST-FRONTAL AIR MASS FRI
WILL RESULT IN RATHER LOW SNOW LEVELS.

SAT IS STILL A FORECAST PROBLEM. MODELS DO NOT SEEM TO HAVE A GOOD
HANDLE ON THE RELATIVELY WEAK TROUGH PASSAGE. GFS HAS BEEN ALL
OVER THE PLACE AND THE MSLP ENSEMBLES SHOW WIDE VARIABILITY. LATEST
GFS RUN SHOWS A SURFACE LOW DEEPENING OFF THE S OREGON COAST AND
MAKING LANDFALL OVER NRN CALIFORNIA. NAM IS SOMEWHAT SIMILAR BUT
MUCH WEAKER. LOOKS LIKE ANOTHER WEAK FRONTAL SYSTEM FOR SUN AS WELL.
WEISHAAR
&&

.LONG TERM...
DID NOT DO MUCH TO THE LONG RANGE FORECAST...DUE TO ALL THE SHORT-
TERM PROBLEMS. CONFIDENCE RATHER HIGH IN THAT THE LONG RANGE WILL
BE MUCH QUIETER. LOOKS LIKE 500 MB RIDGE TRIES TO SET UP NEAR
40N AND 130W...BUT NOT STRONG ENOUGH TO KEEP THE FORECAST AREA FREE
OF FRONTAL SYSTEMS. WILL LIKELY SEE SURFACE HIGH PRES OVER THE
COLUMBIA BASIN RESULTING IN SOME DEGREE OF EAST WIND. HOWEVER...NO
SIGNIFICANT STORMS IN THE OFFING THROUGH THE EXTENDED. WEISHAAR
&&

.AVIATION...AN INTENSE PACIFIC LOW PRESSURE SYSTEM IS MARCHING ALONG
STEADILY...HEADING TOWARDS THE NORTH WASHINGTON COAST. THIS STORM
WILL CONTINUE TO DEEPEN AS IT MOVES TOWARDS SHORE TONIGHT...REACHING
THE NORTH WASHINGTON COAST OR NEAR VANCOUVER ISLAND AROUND MIDNIGHT.
THE SYSTEMS WARM FRONT HAS MOVED NORTH OF THE FORECAST AREA...AND
CEILINGS AND VISIBILITIES HAVE RESPONDED BY RISING TO MOSTLY MVFR
THIS AFTERNOON. LOCAL IFR CONDITIONS ARE POSSIBLE IN HEAVIER RAIN
AND WIND SHELTERED AREAS. SURFACE WINDS WILL CONTINUE TO INCREASE
OVER THE FORECAST AREA TONIGHT...TO REACH GUSTS AT OR ABOVE 100 MPH
ALONG THE COAST...AND GUSTS NEAR 45 TO 50 MPH OVER MOST OF THE
INLAND AREAS...ESPECIALLY NORTH. HIGHER GUSTS MAY BE POSSIBLE WITH
THE PASSAGE OF THE COLD FRONT. CONDITIONS SHOULD BEGIN TO IMPROVE
RATHER EARLY FRIDAY AS THE LOW PRESSURE MOVES INTO BRITISH COLUMBIA.
BROWN
&&

.MARINE...STORM WARNING CURRENTLY IN EFFECT OVER THE WATERS...WHICH
WILL LAST THROUGH EARLY TOMORROW MORNING. WINDS OVER THE WATERS ARE
EXPECTED TO RISE TO 50 TO 55 MPH WITH POSSIBLE GUSTS UP TO 70 MPH.
WINDS WILL BEGIN TO EASE AND DROP TO GALE CONDITIONS AFTER EARLY
FRIDAY MORNING AS THE STRONG LOW PRESSURE AREA MOVES INLAND. THE
STRONGEST PRESSURE GRADIENT SHIFTS NORTH INTO WASHINGTON WATERS BY 4
AM. EXPECT WINDS TO DROP TO SMALL CRAFT ADVISORY LEVELS BY MIDDAY
FRIDAY. COMBINED SEAS WILL RISE TO 35 TO 40 FEET WITH THE GREATEST
RISE OCCURRING BETWEEN LATE THIS EVENING AND VERY EARLY FRIDAY
MORNING. SEAS WILL SUBSIDE AGAIN TO BELOW 30 FT BY FRIDAY AFTERNOON.
WOLFE/BROWN
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
        STORM WARNING REMAINS IN EFFECT THROUGH LATE TONIGHT CAPE
         SHOALWATER WA TO FLORENCE OR.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
          FRI NIGHT.
        HIGH SURF WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
         OREGON COASTS THROUGH 4 AM THURSDAY.
        HIGH WIND WARNINGS FOR THE SOUTH WASHINGTON...NORTH AND
         CENTRAL OREGON COAST...OREGON COAST RANGE AND WILLAPA HILLS
         THU THROUGH FRI MORNING.
        HIGH WIND WARNINGS FOR THE SW WASHINGTON INTERIOR...
          WILLAMETTE VALLEY...S WA CASCADE FOOTHILLS...N OREGON
          CASCADE FOOTHILLS...LATE THIS AFTERNOON INTO FRI MORNING.
        HIGH WIND WARNINGS FOR THE SOUTH WASHINGTON CASCADES...
          NORTH OREGON CASCADES AND CENTRAL OREGON CASCADES THIS
          EVENING THROUGH 4 AM FRIDAY...
        BLIZZARD WARNING FOR THE S WA CASCADES...N OREGON CASCADES
          AND CENTRAL OREGON CASCADES LATE TONIGHT THROUGH FRI
          MORNING.

&&

.PRELIMINARY POINT POPS...
AST +95443   PDX +95333   SLE +95333   EUG +95333
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 14, 5:59 AM PST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST THU DEC 14 2006

ORZ001>008-010>013-WAZ019>022-039-040-151400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS...HEAVY RAIN...AND MOUNTAIN SNOWS CAN BE EXPECTED TODAY
AND TONIGHT. HIGH SURF IS EXPECTED AT THE COAST. FLOODING MAY BE
POSSIBLE FOR SOME RIVERS. REFER TO THE LATEST STATEMENTS AND
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING MAY BE POSSIBLE FOR SOME RIVER FRIDAY THROUGH SATURDAY
MORNING. HIGH SURF IS POSSIBLE FRIDAY AT THE COAST. REFER TO THE
LATEST STATEMENTS AND FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT WEATHER ARE ENCOURAGED.

ORZ009-WAZ023-151400-
WESTERN COLUMBIA RIVER GORGE-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.

PZZ250-255-270-275-151400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
559 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STORM CONDITIONS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 14, 10:22 AM PST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1022 AM PST THU DEC 14 2006

WAZ019-040-151830-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1022 AM PST THU DEC 14 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A VERY STRONG STORM SYSTEM WILL IMPACT THE AREA LATER
TODAY AND TONIGHT. THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE
SOUTH WASHINGTON CASCADES AND FOOTHILLS OVERNIGHT FOLLOWED BY
ANOTHER FRONT FRIDAY MORNING. VERY STRONG WEST FLOW ALOFT WILL
BE OVER THE REGION THROUGH FRIDAY MORNING...THEN WEAKEN IN THE
AFTERNOON. MUCH WEAKER WIND FLOW ALOFT CAN BE EXPECTED SATURDAY.

=================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/14/06
   200 FT      140003 (MPH)
  2000 FT      175017 (MPH)
  2500 FT      175018 (MPH)
  3000 FT      180020 (MPH)
  4000 FT      200023 (MPH)
  5000 FT      215030 (MPH)
  6000 FT      230046 (MPH)
  7000 FT      235056 (MPH)
  8000 FT      245059 (MPH)
  9000 FT      250056 (MPH)
  9800 FT      245053 (MPH)
 12000 FT      250066 (MPH)
 14000 FT      255074 (MPH)
 16000 FT      255069 (MPH)
 18400 FT      265064 (MPH)
 20000 FT      265064 (MPH)
 21000 FT      265064 (MPH)
 23700 FT      270089 (MPH)
 25000 FT      275092 (MPH)
 29000 FT      265113 (MPH)

FORECAST WIND FOR MOUNT ST HELENS

ELEV.   12/14 0400PST  12/14 1600PST  12/15 0400PST  12/15 1600PST
  3000         126004         197039         256035         291016
  6000         230012         209073         263055         295028
  9000         250036         230085         257060         284034
 12000         257056         234089         250063         280040
 15000         259066         237094         251065         271042
 18000         256069         240095         247075         265046
 21000         269078         239096         250079         264048
 24000         273103         241098         251088         266050
 27000         265118         245105         249096         260051
 30000         268129         247120         249096         256050
 33000         268141         246128         251090         253051
 36000         272142         247120         254080         250056
 39000         276127         247105         249065         246059
 42000         278088         244082         241048         242060
 45000         277064         243065         238045         244056
 48000         274058         243053         237052         248050
 51000         271051         243041         236058         252043
Local storm report, Dec 14, 11:58 AM PST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1158 AM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     NON-TSTM WND GST 7 SE SEASIDE            45.92N 123.82W
12/14/2006  M53 MPH          CLATSOP            OR   TRAINED SPOTTER

            CT 31-H REPORTS WIND GUST OF 53 MPH.

0718 AM     NON-TSTM WND GST 12 NW KELSO             46.25N 123.07W
12/14/2006  M0 MPH           COWLITZ            WA   PARK/FOREST SRVC

            ABERNATHY RAWS 66 MPH

0718 AM     NON-TSTM WND GST 15 NE LINCOLN CITY      45.13N 123.79W
12/14/2006  M0 MPH           TILLAMOOK          OR   PARK/FOREST SRVC

            MT HEBO RAWS 77 MPH

0718 AM     NON-TSTM WND GST TILLAMOOK               45.46N 123.84W
12/14/2006  M58 MPH          TILLAMOOK          OR   COAST GUARD

            TILLAMOOK BAY 58 MPH

0718 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
12/14/2006  M78 MPH          LINCOLN            OR   OFFICIAL NWS OBS

            LINCOLN CITY 78 MPH

0718 AM     NON-TSTM WND GST CAPE FOULWEATHER        44.78N 124.07W
12/14/2006  E65 MPH          LINCOLN            OR   OFFICIAL NWS OBS

            CAPE FOULWEATHER GUST 65 MPH

0718 AM     NON-TSTM WND GST FLORENCE                43.99N 124.10W
12/14/2006  M60 MPH          LANE               OR   COAST GUARD

            WING GUST 60 MPH

&&

RNELSON
Special weather statement, Dec 14, 12:45 PM PST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1245 PM PST THU DEC 14 2006

ORZ001>013-WAZ019>023-039-040-150630-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
1245 PM PST THU DEC 14 2006

...A POWERFUL WINDSTORM TO ARRIVE LATE TODAY...

GUSTY SOUTH WINDS WILL CONTINUE OVER THE REGION TODAY...WITH THE
STRONGEST ON THE COAST. FOR THE REST OF THIS AFTERNOON...SOUTH WINDS
WILL GUST 55 TO 70 MPH.  HOWEVER...THE STRONGEST WINDS ARRIVE THIS
EVENING AS THE COLD FRONT MOVES ACROSS THE REGION. STRONGEST WINDS
WILL SUBSIDE AFTER MIDNIGHT...BUT IT WILL REMAIN BREEZY INTO FRIDAY
MORNING.

TIMES BELOW ARE FORECASTS FOR THE STRONGEST DAMAGING SOUTH WINDS.
FIRST WIND LISTED IS THE FORECAST SUSTAINED WIND...FOLLOWED BY
FORECASTED/ANTICIPATED GUSTS (G).

LOCATION                TIMES OF STRONGEST       WINDS DURING
                        START   PEAK    END      PEAK PERIOD
===========================================================
WASHINGTON COAST...
  COMMUNITIES           NOW  7PM-MID   2AM    35-45 MPH G70-85 MPH
  BEACHES/HEADLANDS     NOW  8PM-MID   2AM    45-60 MPH G90-100 MPH

NORTH OREGON COAST...
  COMMUNITIES           NOW  7PM-MID   2AM    35-45 MPH G70-85 MPH
  BEACHES/HEADLANDS     NOW  7PM-MID   2AM    45-60 MPH G90-105 MPH

CENTRAL OREGON COAST...
  COMMUNITIES           NOW  7PM-MID   1AM    40-50 MPH G75-90 MPH
  BEACHES/HEADLANDS     NOW  7PM-MID   1AM    50-60 MPH G85-105 MPH

WILLIPA HILLS AND NORTH OREGON COAST RANGE...
  COMMUNITIES/VALLEYS   6PM  8PM-MID   1AM    30-45 MPH G50-65 MPH
  PEAKS/RIDGES          4PM  7PM-MID   2AM    45-65 MPH G80-100 MPH

CENTRAL OREGON COAST RANGE...
  COMMUNITIES/VALLEYS   6PM  9PM-MID   1AM    30-40 MPH G50-65 MPH
  PEAKS/RIDGES          4PM  8PM-MID   2AM    40-55 MPH G75-90 MPH

SOUTHWEST WASHINGTON INTERIOR AND LOWER COLUMBIA LOWLANDS...
  COMMUNITIES/VALLEYS   7PM  9PM-1AM   3AM    25-40 MPH G50-60 MPH
  PEAKS/RIDGES          5PM  8PM-2AM   3AM    40-50 MPH G65-80 MPH

NORTH WILLAMETTE VALLEY AND CLARK COUNTY...
  COMMUNITIES/VALLEYS   7PM  9PM-2AM   3AM    35-45 MPH G55-65 MPH
  HILLS/EXPOSED AREAS   7PM  9PM-2AM   3AM    40-50 MPH G65-75 MPH

CENTRAL WILLAMETTE VALLEY...
  COMMUNITIES/VALLEYS   8PM  9PM-1AM   3AM    35-45 MPH G55-65 MPH
  HILLS/EXPOSED AREAS   7PM  9PM-1AM   3AM    40-50 MPH G65-75 MPH

SOUTH WILLAMETTE VALLEY...
  COMMUNITIES/VALLEYS   8PM  10PM-1AM  2AM    30-40 MPH G50-65 MPH
  HILLS/EXPOSED AREAS   7PM  9PM-1AM   2AM    35-45 MPH G60-65 MPH

SOUTH WASHINGTON AND NORTH OREGON CASCADES AND FOOTHILLS...
  COMMUNITIES/VALLEYS   8PM  10PM-1AM  3AM    30-45 MPH G50-65 MPH
  PEAKS/RIDGES          7PM  10PM-2AM  4AM    50-65 MPH G80-100 MPH
  PEAKS ABOVE 8000 FEET...                    75-90 MPH G105-130 MPH

FOOTHILLS AND HIGH CASCADES OF LANE COUNTY...
  COMMUNITIES/VALLEYS   7PM  10PM-1AM  2AM    25-35 MPH G50-55 MPH
  PEAKS/RIDGES          8PM  10PM-1AM  3AM    35-45 MPH G65-80 MPH

COLUMBIA GORGE...       2AM  3AM-7AM   9AM    25-35 MPH G45-50 MPH
 NOTE: WINDS IN GORGE WILL BECOMING WEST AND INCREASE AFTER MIDNIGHT
       STRONGEST WINDS WILL BE IN THE EASTERN PART OF THE GORGE EARLY
       FRIDAY MORNING.

FOR MORE DETAILED INFORMATION...REFER TO THE LATEST WARNINGS FROM THE
NATIONAL WEATHER SERVICE. YOU CAN FIND THIS INFORMATION FROM THE LOCAL
MEDIA...OR FROM OUR WEBSITE AT...

LOWER CASE LETTERS: HTTP://WEATHER.GOV/PORTLAND

ROCKEY
Local storm report, Dec 14, 1:36 PM PST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
136 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     NON-TSTM WND GST CANNON BEACH            45.89N 123.96W
12/14/2006  M62 MPH          CLATSOP            OR   TRAINED SPOTTER

            CLATSOP 14 REPORTS SUSTAINED WINDS 40-50 MPH WITH A PEAK
            WUND OF 62 MPH.

0721 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
12/14/2006  M0 MPH           LINCOLN            OR   TRAINED SPOTTER

            SPOTTER LC-35H REPORTS MT HEBO REMOTE HAD A PEAK WIND
            GUST OF 92 MPH, ROCKAWAY BEACH 64 MPH, LINCOLN CITY 83
            MPH, AND CAPE FOULWEATHER 75 MPH.

0721 AM     WATER SPOUT      TILLAMOOK               45.46N 123.84W
12/14/2006                   TILLAMOOK          OR   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTS A WATERSPOUT IN
            TILLAMOOK BAY AT 1143 AM PST.

0721 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
12/14/2006  M86 MPH          TILLAMOOK          OR   OFFICIAL NWS OBS

            WINDS 64MPH GUSTING TO 86 MPH.

0721 AM     NON-TSTM WND GST CAPE FOULWEATHER        44.78N 124.07W
12/14/2006  M75 MPH          LINCOLN            OR   PUBLIC

            WIND GUST 75 MPH.

0721 AM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
12/14/2006  M63 MPH          LINCOLN            OR   COAST GUARD

            NEWPORT JETTY REPORTS WINDS 54 GUSTING 63 MPH.

0721 AM     NON-TSTM WND GST FLORENCE                43.99N 124.10W
12/14/2006  M0 MPH           LANE               OR   OFFICIAL NWS OBS

            WIND GUST 61 MPH.

0721 AM     NON-TSTM WND GST YAQUINA HEAD            44.67N 124.07W
12/14/2006  M70 MPH          LINCOLN            OR   DEPT OF HIGHWAYS

            YAQUINA BRIDGE WINDS 51 GUSTING 70 MPH.

&&

RNELSON
Local storm report, Dec 14, 2:06 PM PST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     NON-TSTM WND GST NEHALEM                 45.72N 123.89W
12/14/2006  E0 MPH           TILLAMOOK          OR   AMATEUR RADIO

            HAM RADIO REPORT OF HIGH WINDS AND POWER OUT IN NEHALEM

0722 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
12/14/2006  M62 MPH          LINCOLN            OR   TRAINED SPOTTER

            WEATHER SPOTTER LINCOLN 5 REPORTS PEAK WIND GUST OF 62
            MPH AND PRESSURE FALLING RAPIDLY AT THE NORTH END OF
            LINCOLN CITY.

&&

RNELSON
Local storm report, Dec 14, 3:34 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
334 PM PST THU DEC 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
12/14/2006  M87 MPH          LINCOLN            OR   TRAINED SPOTTER

            WEATHER SPOTTER LINCOLN 35H REPORTS WIND GUSTS OF 87 MPH
            AT ROCKAWAY BEACH AND 60 MPH AT ROADS END.

0723 AM     NON-TSTM WND GST TILLAMOOK               45.46N 123.84W
12/14/2006  M76 MPH          TILLAMOOK          OR   TRAINED SPOTTER

            SPOTTER TK-1 REPORTS WIND GUST OF 76 MPH AT TILLAMOOK
            BAY.

0723 AM     NON-TSTM WND GST BAY CENTER              46.62N 123.95W
12/14/2006  M57 MPH          PACIFIC            WA   TRAINED SPOTTER

            SPOTTER PACIFIC 1 REPORTS PEAK WIND GUST OF 57 MPH.
            NUMEROUS TREES DOWN AND BRANCHES DOWN. 1.80 INCHES OF
            RAIN SINCE 8 AM.

&&

RNELSON

Event by event

12 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
92 kt (106 mph) measured gust
Reported by
Trained Spotter

Reported in Newport.

High Wind, Central Oregon Coast

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Trained Spotter

Reported at Rockaway Beach.

High Wind, Central Coast Range of W Oregon

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet

High winds reported at the Rockhouse RAWS.

High Wind, Northern Oregon Coast

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

Reported at the Astoria Airport.

High Wind, Coast Range of Nw Oregon

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

Reported in Vernonia.

High Wind, Coast Range of Nw Oregon

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

Reported in Buxton.

High Wind, Northern Oregon Coast

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter

Reported in Cannon Beach.

High Wind, Central Willamette Valley

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Central Willamette Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter

Reported in Salem.

High Wind, Greater Portland Metro Area

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Greater Portland Metro Area forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

Approximately 57 to 61 kt gusts reported in the west hills of Portland.

High Wind, Western Columbia River Gorge

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Western Columbia River Gorge forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Reported in Corbett.

High Wind, Northern Oregon Cascades

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Northern Oregon Cascades forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet

Reported at Mt. Hood Meadows.

High Wind, Northern Oregon Cascades

When
December 14, 4:00 PM PST to December 15, 6:00 AM PST
Where
Northern Oregon Cascades forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet

Reported at Timberline Lodge.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8623, 8629, 8646, 8647, 8648, 8649, 8650, 8651, 8652, 8654, 8655, 8656.